Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 13, NWS Pocatello, ID

August 24, 200818 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 24, 2008, 2:56 PM MDT for 18 counties in Idaho. It took effect at Aug 25, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2008, 2:56 PM MDT (20:56 UTC)
In effect from
Aug 25, 2008, 12:00 PM MDT
Expired
Aug 25, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3895 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 242056
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
256 PM MDT SUN AUG 24 2008


IDZ409>413-475>477-250900-
/O.NEW.KPIH.FW.W.0013.080825T1800Z-080826T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
256 PM MDT SUN AUG 24 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 9 PM MDT MONDAY FOR 
IDAHO ZONES 409...410...411...412...413...475...476...477 FOR
STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 9 PM MDT MONDAY. 

A DRY COLD FRONT WILL MOVE THROUGH SOUTHEAST IDAHO MONDAY
AFTERNOON. THIS SYSTEM WILL CREATE STRONG GUSTY WINDS WITH GUSTS
OF AROUND 30 MPH DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...RELATIVE HUMIDITIES WILL DROP TO CRITICAL LEVELS AHEAD
OF THE COLD FRONT. LITTLE TO NO MOISTURE IS EXPECTED WITH THIS
SYSTEM WITH ONLY A SMALL CHANCE OF PRECIPITATION ALONG THE MONTANA BORDER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000
WWUS85 KPIH 250859
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
259 AM MDT MON AUG 25 2008

IDZ409>413-475>477-252130-
/O.CON.KPIH.FW.W.0013.080825T1800Z-080826T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
259 AM MDT MON AUG 25 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR IDAHO ZONES 409...410...411...412...413...475...476
AND 477 FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

A DRY COLD FRONT WILL MOVE THROUGH SOUTHEAST IDAHO THIS EVENING
PRODUCING STRONG GUSTY WINDS TO AROUND 30 MPH THIS AFTERNOON AND
EVENING. IN ADDITION...RELATIVE HUMIDITIES WILL REMAIN NEAR CRITICAL
LEVELS AHEAD OF THE COLD FRONT THIS AFTERNOON WITH LITTLE OR NO
MOISTURE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 252055
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
255 PM MDT MON AUG 25 2008

IDZ409>413-475>477-260300-
/O.CON.KPIH.FW.W.0013.000000T0000Z-080826T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
255 PM MDT MON AUG 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR IDAHO ZONES 409...410...411...412...413...475...476
AND 477 FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

A DRY COLD FRONT WILL MOVE THROUGH SOUTHEAST IDAHO THIS EVENING
PRODUCING STRONG GUSTY WINDS TO AROUND 30 MPH. RELATIVE
HUMIDITIES WILL REMAIN NEAR CRITICAL LEVELS AHEAD OF THE COLD
FRONT WITH LITTLE OR NO MOISTURE EXPECTED. ONCE THE COLD 
FRONT PASSES...HUMIDITIES WILL RISE IN COOLER TEMPERATURES
ALTHOUGH WINDS ARE FORECAST TO REMAIN SLIGHTLY ELEVATED OVERNIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 260251
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
851 PM MDT MON AUG 25 2008

IDZ409>413-475>477-260400-
/O.EXP.KPIH.FW.W.0013.000000T0000Z-080826T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
851 PM MDT MON AUG 25 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR IDAHO ZONES 
409...410...411...412...413...475...476 AND 477 FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITIES...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

RELATIVE HUMIDITIES ARE SLOWLY RISING THIS EVENING ACROSS EASTERN
IDAHO. HOWEVER...BREEZY TO WINDY CONDITIONS CONTINUE.
ISOLATED POCKETS OF HUMIDITIES AT OR BELOW 15 PERCENT WILL REMAIN
UNTIL A COLD FRONT PASSES TONIGHT. AS THIS OCCURS...HUMIDITIES WILL
RISE SHARPLY ABOVE THAT. HOWEVER...WINDS WILL SHIFT TO A MORE
WESTERLY DIRECTION AND REMAIN ELEVATED FOR THE REST OF THE NIGHT.
THE STRONGEST WINDS WILL REMAIN AT RIDGETOP WHERE WIND GUSTS TO 45
MPH ARE EXPECTED...AND IN THE SNAKE RIVER PLAIN WHERE GUSTS IN
EXCESS OF 40 MPH ARE POSSIBLE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 24, 2:20 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 24, 2:20 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT SUN AUG 24 2008

.DISCUSSION...THE UPPER RIDGE OVER THE NRN ROCKIES TODAY WILL MOVE
EAST AS A STRONG UPPER TROF MOVES INTO THE PAC NW TONIGHT. SW FLOW
WILL INTENSIFY AHEAD OF A COLD FRONT WHICH IS EXPECTED TO PASS THRU
THE CEN MTNS MONDAY AFTERNOON...AND THRU THE REST OF ERN ID MONDAY
NIGHT. TEMPS WILL BE WARM AGAIN ON MONDAY...BUT MUCH COOLER ON TUE
AND WED BEHIND THR FRONT. ONLY ISOLD TSTMS ARE EXPECTED WITH THE
FRONT IN THE FAR NORTHERN PARTS OF THE FCST AREA. WINDS WILL PICK UP
AHEAD OF THE FRONT AS THE STRONGER SW FLOW ALOFT MIXES DOWN IN THE
AFTN. WINDS WILL BECOME STRONGER WITH THE PASSAGE OF THE COLD FRONT
MONDAY NIGHT INTO TUE MORNING.

DRIER NW FLOW WILL BE THE DOMINANT FEATURE FOR THE REST OF THE WEEK
...WITH DRY CONDITIONS AND GRADUALLY RECOVERING TEMPS. HEDGES

&&

.AVIATION...WIDESPREAD VFR TONIGHT AND MONDAY.  A DRY COLD FRONT
MOVING THROUGH SE IDAHO MONDAY AFTERNOON WILL BRING STRONG GUSTY
WINDS WITH GUSTS TO 35 MPH IN SOME AREAS DURING THE LATE AFTERNOON
AND EVENING.  DSH

&&

.FIRE WEATHER...A DRY COLD FRONT WILL MOVE THROUGH SOUTHEAST IDAHO
LATE MONDAY AFTERNOON.  EXPECT GUSTY WINDS DURING MONDAY AFTERNOON
CONTINUING INTO TUESDAY.  IN ADDITION...EXPECT RELATIVE HUMIDITY TO
DROP INTO TO CRITICAL LEVELS AND HAVE ISSUED A RED FLAG WARNING.
MOISTURE WITH THIS FRONT WILL REMAIN NORTH OF THE DISTRICT WITH A
SMALL CHANCE OF PRECIPITATION NEAR THE MONTANA BORDER. DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON UNTIL 9 PM MDT MONDAY FOR ZONES 475-477
AND 409-413.
&&
Hazardous weather outlook, Aug 24, 6:45 AM MDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
645 AM MDT SUN AUG 24 2008

IDZ017>025-031-032-251200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-BIG AND
LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
645 AM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.